Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 9, NWS Lubbock, TX

April 9, 2008Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 9, 2008, 9:56 PM CDT for Kent County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2008, 9:56 PM CDT (02:56 UTC)
Expired
Apr 9, 2008, 10:45 PM CDT
In force
49 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Kent County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 10:20 PM CDTHAIL 0.882 W Jayton, TXTWO REPORTS OF HAIL UP TO NICKELS WEST AND NORTHWEST OF TOWN
Apr 9, 10:35 PM CDTHAIL 0.88Jayton, TXPEA TO NICKEL HAIL IN AND JUST WEST OF JAYTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:55 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS54 KLUB 100256
SVRLUB
TXC263-100345-
/O.NEW.KLUB.SV.W.0009.080410T0256Z-080410T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
956 PM CDT WED APR 9 2008

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN NORTHWEST TEXAS.

* UNTIL 1045 PM CDT

* AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF CLAIREMONT...OR ABOUT 18 MILES
  SOUTHWEST OF JAYTON...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD AND   
  JAYTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3337 10053 3337 10052 3295 10053 3301 10085
      3310 10103 3337 10103
TIME...MOT...LOC 0256Z 209DEG 34KT 3308 10077

$$
1 follow-up statement
000 
WWUS54 KLUB 100314
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1014 PM CDT WED APR 9 2008

TXC263-100345-
/O.CON.KLUB.SV.W.0009.000000T0000Z-080410T0345Z/
KENT TX-
1014 PM CDT WED APR 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR KENT COUNTY...

AT 1012 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR JAYTON...MOVING NORTHEAST AT 39 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GIRARD...
CLAIREMONT AND JAYTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3337 10053 3337 10052 3295 10053 3301 10085
      3310 10103 3337 10103
TIME...MOT...LOC 0314Z 209DEG 34KT 3324 10064

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:04 PM CDT, 52 minutes earlier.

Area forecast discussion, Apr 9, 9:04 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
904 PM CDT WED APR 9 2008

.UPDATE...
IMPRESSIVE WARM ADVECTION OVER THE SOUTH PLAINS REGION AS THE
UPPER LEVEL TROUGH MOVES TOWARDS THE REGION. THUNDERSTORMS HAVE
INCREASED IN COVERAGE AND HAVE INCREASED POPS FOR TONIGHT. MAIN
CONCERN CONTINUES TO BE ELEVATED SUPERCELLS WITH SOME HAIL IN THE
PENNY TO QUARTER RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        40  63  34  60  31 /  70  10  10  10   0
TULIA         42  65  37  60  31 /  80  10  10  10   0
PLAINVIEW     44  67  37  61  32 /  80  10  10  10   0
LEVELLAND     47  70  35  65  34 /  70  10  10  10   0
LUBBOCK       49  70  37  64  35 /  80  10  10  10   0
BROWNFIELD    48  73  37  68  35 /  70  10  10   0   0
CHILDRESS     51  72  42  64  39 / 100  10  10  10   0
SPUR          51  72  40  66  37 /  90  10  10  10   0
ASPERMONT     55  77  41  70  41 /  90  10  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES: TXZ033>044.

HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>044.

&&

18/99
Hazardous weather outlook, Apr 9, 6:12 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
612 PM CDT WED APR 9 2008

TXZ021>044-102315-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
612 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

A WARM FRONT CONTINUES TO HOLD IN PLACE FROM EASTERN NEW MEXICO
NEAR TATUM SOUTHWARD TO NEAR MIDLAND THEN NORTHEAST TO ABILENE.
THUNDERSTORMS WILL DEVELOP NEAR THIS BOUNDARY THROUGH THE EVENING
AS AN UPPER LEVEL STORM SYSTEM APPROACHES. ALTHOUGH SURFACE
CONDITIONS ACROSS THE SOUTH PLAINS REMAIN COOL AND STABLE THERE IS
STILL ENOUGH INSTABILITY MOVING OVER THE WARM FRONT AND ABOVE THE
COOL SURFACE AIR TO SUPPORT ELEVATED SUPERCELL THUNDERSTORMS.

SCATTERED STORMS ACROSS THE WESTERN SOUTH PLAINS WILL SPREAD EAST
THROUGH THE EVENING WITH COVERAGE INCREASING WITH TIME. THE BEST
POTENTIAL FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE EAST OF
INTERSTATE 27 DURING THE LATE EVENING AND OVERNIGHT HOURS. IN
ADDITION...STRONG TO SEVERE STORMS DEVELOPING NEAR THE DRYLINE AND
WARM FRONT INTERSECTION ACROSS THE PERMIAN BASIN WILL ALSO MOVE
NORTH AND COULD IMPACT THE WESTERN ROLLING PLAINS. THE PRIMARY
THREAT FROM ANY OF THESE STORMS WILL BE LARGE HAIL BUT ISOLATED
DAMAGING WIND GUSTS ARE POSSIBLE ESPECIALLY ACROSS THE WESTERN
SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE
SOUTH PLAINS AND SOUTHERN LOW ROLLING PLAINS ON THURSDAY AS STRONG
WEST WINDS AND LOW RELATIVE HUMIDITIES SPREAD ACROSS THE REGION. A FIRE
WEATHER WATCH IS IN EFFECT FROM MID THURSDAY MORNING THROUGH THE
AFTERNOON. IN ADDITION...WIND SPEEDS ACROSS PORTIONS OF THE AREA
MAY APPROACH OR EXCEED SUSTAINED SPEEDS OF 40 MPH...WITH BLOWING
DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING AND INTO EARLY
THURSDAY MORNING ACROSS THE SOUTH PLAINS...SOUTHERN PANHANDLE AND
ROLLING PLAINS.

In the hours before

Local storm report, Apr 9, 8:45 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             10 N PADUCAH            34.16N 100.30W
04/09/2008  E0.75 INCH       COTTLE             TX   EMERGENCY MNGR

&&
Local storm report, Apr 9, 9:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
917 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             4 SE CHILDRESS          34.38N 100.20W
04/09/2008  E1.75 INCH       CHILDRESS          TX   LAW ENFORCEMENT

&&

JLIPE
Special weather statement, Apr 9, 9:31 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
931 PM CDT WED APR 9 2008

TXZ036-100300-
CROSBY TX-
931 PM CDT WED APR 9 2008

...STRONG THUNDERSTORM ACROSS CROSBY COUNTY...

AT 930 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF LORENZO...OR ABOUT 13 MILES
NORTHEAST OF SLATON...MOVING NORTHEAST AT 47 MPH TOWARDS RALLS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Apr 9, 9:35 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
935 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             CROSBYTON               33.64N 101.24W
04/09/2008  E1.00 INCH       CROSBY             TX   FIRE DEPT/RESCUE

0932 PM     HAIL             SLATON                  33.44N 101.64W
04/09/2008  E1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

&&

JLIPE
Local storm report, Apr 9, 9:39 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
939 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             SLATON                  33.44N 101.64W
04/09/2008  E1.50 INCH       LUBBOCK            TX   PUBLIC

&&
Local storm report, Apr 9, 9:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT WED APR 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             RALLS                   33.68N 101.38W
04/09/2008  E1.00 INCH       CROSBY             TX   LAW ENFORCEMENT

&&

JLIPE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 8:27 PM CDTSevere Thunderstorm WarningLUBCottle33 min
Apr 9, 8:59 PM CDTSevere Thunderstorm WarningLUBChildress31 min
Apr 9, 9:34 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock41 min
Apr 9, 9:49 PM CDTSevere Thunderstorm WarningLUBDickens, Motley56 min
Apr 9, 10:08 PM CDTSevere Thunderstorm WarningLUBCottle67 min
Apr 9, 10:26 PM CDTSevere Thunderstorm WarningLUBStonewall64 min
Apr 9, 10:49 PM CDTSevere Thunderstorm WarningLUBKing41 min
Apr 10, 3:36 AM CDTBlowing Dust AdvisoryLUBBailey, Briscoe, Castro, Cochran, Floyd, Garza and 9 more15 hr
Apr 10, 3:36 AM CDTHigh Wind WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more15 hr
Apr 10, 5:49 AM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 11 more15 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.